Alert archive / Arizona / Special Weather Statements in 2016
Special Weather Statement, NWS Phoenix, AZ
NWS Phoenix, AZ issued this special weather statement at Aug 2, 2016, 4:58 PM MST for Maricopa County, Arizona. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2016, 4:58 PM MST (23:58 UTC)
- Expired
- Aug 2, 2016, 5:45 PM MST
- In force
- 47 min
- Issued by
- NWS Phoenix, AZ
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 47 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 5:25 PM MST | HAIL 0.75 | 2 Ne Phoenix, AZ | TRAINED SPOTTER REPORTED 3/4 SIZE HAIL. . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 12.0 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1097 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1490 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
325 WWUS85 KPSR 022358 SPSPSR SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 458 PM MST TUE AUG 2 2016 AZZ023-030045- GREATER PHOENIX AREA AZ- 458 PM MST TUE AUG 2 2016 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... MARICOPA COUNTY UNTIL 545 PM MST AT 458 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER GLENDALE. THIS STORM WAS NEARLY STATIONARY. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PHOENIX...GLENDALE...TEMPE...AVONDALE...GOODYEAR...EL MIRAGE... PARADISE VALLEY...TOLLESON...YOUNGTOWN...CASHION...SUN CITY... LAVEEN...LITCHFIELD PARK...DOWNTOWN GLENDALE...SKY HARBOR AIRPORT... GLENDALE SPORTS COMPLEX...DOWNTOWN PHOENIX...SOUTH PHOENIX... CAMELBACK RANCH AND METRO CENTER. LAT...LON 3338 11195 3339 11239 3363 11232 3361 11200 TIME...MOT...LOC 2358Z 188DEG 0KT 3351 11219 $$ SAWTELLE
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 2, 2:10 PM MST, 2 hours 48 minutes earlier.
Area forecast discussion, Aug 2, 2:10 PM MST, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 210 PM MST TUE AUG 2 2016 .SYNOPSIS... An excessively humid airmass will continue to cover the region the next couple days, with the best chance of showers and thunderstorms over Arizona. While some areas may not see rain, locally heavy rainfall is possible in some locations. A drier and more stable airmass will begin to spread into the area during the end of the week, pushing thunderstorm activity into eastern Arizona. An even drier and warmer airmass will then cover the region over the weekend and into early next week with very limited thunderstorm activity. && .DISCUSSION... An unusually moist airmass continues to blanket virtually all of southern and central Arizona this morning with 12Z KPSR and KTWC soundings sampling near sfc mixing ratios at least 15 g/kg and mean sfc-H7 mean mixing ratios at least 13 g/kg. Throughout the total atmospheric column, PWATs measured at 2.0 inches are easily a record for the date, and some of the highest historical values ever recorded at these stations. Sounding data showed nearly moist adiabatic lapse rates; and given the moist environmental profiles, its not surprising that scattered showers/storms continued to percolate throughout the region even during non-traditional times. Meanwhile, a weak H7-H5 vorticty center earlier over Pima County was becoming more diffuse and possibly lifting into the White Mountains. At the same time, a more well defined inverted trough over the northern Gulf of California leading to general difluence aloft amid extremely weak tropospheric wind profiles. Moderate CAPE in the 0-3km layer was still observed in objective analysis with excessive moisture profiles below the freezing level yielding efficient rain producers. Thus while cloud cover has largely limited growing instability over parts of central Arizona, inhibition was minor to begin with and areas to the west of the thickest cloud coverage (i.e. a line roughly from Gila Bend-Buckeye-Wickenburg) would conceptually stand the most likely chance to experience rapid convective growth this afternoon with locally heavy rainfall. Much like early this morning, convective activity may continue to pulse through the overnight hours into Wednesday as any small perturbation or weak boundary would easily be capable of releasing modest instability. Overall coverage tonight should generally wane with little large scale forcing mechanisms, but confidence in any given model output is quite low. HRRR had earlier depicted the most reasonable outcomes, though recent iterations have a surprisingly lack of convection given the current observational trends. High resolution NMM cores seem to be overly aggressive with convection, and possibly the 00Z NSSL ARW core shows slightly better realism. Overall, a blend of SREF and high resolution ensemble output was utilized to depict rainfall chances through Wednesday afternoon with most guidance packages suggesting convective activity less robust over lower elevations. However, given the very high moisture content currently over the forecast area, there is serious reservation on how rapidly this could be scoured out. Numerical guidance seems to identify this fact while raw model output is more pessimistic about organized activity. Have blended these guidance packages to achieve a moderately confident forecast which doesn't completely discount storm chances through Thursday. Friday through Tuesday: A warmer and drier airmass will continue to spread across the forecast area as deeper westerly flow envelops the SW Conus. Afternoon temperatures at lower elevations will gradually warm into 108 to 110 degree range, though some uncertainty exists given how rapidly low level moisture advects eastward. Only a slight chance of afternoon and evening showers and thunderstorms are forecast over the mountains of southern Gila County zone 24 near the higher elevations of the White Mountains. && .AVIATION... South-Central Arizona Including KPHX, KIWA, and KSDL: Abundant monsoon moisture will keep showers and isolated thunderstorms near Phoenix terminals through the period, with the highest coverage in the western valley, especially over the White Tank mountains. This moist atmosphere will also aid in keeping clouds aoa 8kft in place. In addition, this abundant cloud cover will allow easterly winds to take dominance through the entire period, with a more southerly component between 21Z and 02Z. Southeast California/Southwest Arizona including KIPL and KBLH: Winds will remain primarily out of the south-southwest at both TAF sites with ceilings aoa 10kft. With a very moist atmosphere in place showers and thunderstorms, especially over the KBLH airport, cannot be ruled out this afternoon into tomorrow morning. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Friday through Tuesday... A drying trend will commence with minimum humidities on Friday around 10 to 20 percent, slowing dropping into the 8 to 15 percent range by Tuesday. Light winds and a very moist environment in place prior to this period will really aid in keeping the fire threat low Friday through Tuesday. && .SPOTTER INFORMATION STATEMENT... Spotter activation is not likely. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook...Twitter...and at weather.gov/phoenix DISCUSSION...MO/Vasquez AVIATION...Hernandez FIRE WEATHER...Hernandez
In the hours before
Local storm report, Aug 2, 4:58 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
458 PM MST TUE AUG 2 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM HEAVY RAIN 5 S NEW RIVER 33.85N 112.14W
08/02/2016 M1.00 INCH MARICOPA AZ TRAINED SPOTTER
. THE DURATION OF THE HEAVY RAIN EVENT WAS 1
HOUR.
&&
NWS PHOENIX AZ
IRIS SYSTEMSpecial weather statement, Aug 2, 4:58 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 458 PM MST TUE AUG 2 2016 AZZ023-030045- GREATER PHOENIX AREA AZ- 458 PM MST TUE AUG 2 2016 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... MARICOPA COUNTY UNTIL 545 PM MST AT 458 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER GLENDALE. THIS STORM WAS NEARLY STATIONARY. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PHOENIX...GLENDALE...TEMPE...AVONDALE...GOODYEAR...EL MIRAGE... PARADISE VALLEY...TOLLESON...YOUNGTOWN...CASHION...SUN CITY... LAVEEN...LITCHFIELD PARK...DOWNTOWN GLENDALE...SKY HARBOR AIRPORT... GLENDALE SPORTS COMPLEX...DOWNTOWN PHOENIX...SOUTH PHOENIX... CAMELBACK RANCH AND METRO CENTER. LAT...LON 3338 11195 3339 11239 3363 11232 3361 11200 TIME...MOT...LOC 2358Z 188DEG 0KT 3351 11219 SAWTELLE
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 5:33 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Aug 1, 6:26 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Aug 1, 6:38 PM MST | Special Weather Statement | PSR | La Paz | 52 min |
| Aug 2, 3:40 AM MST | Special Weather Statement | PSR | 65 min | |
| Aug 2, 4:31 AM MST | Areal Flood Advisory | PSR | La Paz | 119 min |
| Aug 2, 9:58 AM MST | Areal Flood Advisory | PSR | Pinal | 2 hr |
| Aug 2, 2:31 PM MST | Areal Flood Advisory | PSR | La Paz | 4 hr |
| Aug 2, 3:08 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 2, 3:48 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 2, 3:56 PM MST | Areal Flood Advisory | PSR | La Paz, Maricopa | 3 hr |
| Aug 2, 4:16 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 2, 4:28 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 2, 4:43 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
Nearby
Special Weather Statements in Arizona, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.